Hail, Lubbock
- When
- April 29, 2:17 PM CST
- Where
- Lubbock County, 3 mi S of Abernathy
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.783, -101.850
The Mayor reported golfball size hail.
12 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 29, 1:25 PM CST, 52 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 225 PM CDT TUE APR 29 2003 DAY ONE... SATELLITE IMAGERY INDICATES AREA OF LIFT CURRENTLY MOVING ACROSS THE MOUNTAINS OF SOUTHWEST TEXAS AS JET ENERGY SLIDES THROUGH THE SOUTHWESTERLY FLOW LOCATED OVER WEST TEXAS. SHOULD SEE THE MIDDLE LEVEL FLOW IMPROVE SLIGHTLY OVER WEST TEXAS. AREA VWPS ALREADY INDICATING WINDS INCREASING TO AROUND 30KT AT 12KFT. THE DRYLINE IS ON THE MOVE EASTWARD AS THIS MIDDLE LEVEL ENERGY APPROACHES. ALREADY SEEING SOME CU OVER THE SOUTHWESTERN CWA BUT IT APPEARS THAT IT IS BEING UNDERCUT BY SOME DRY AIR. DRYLINE SHOULD MOVE JUST EAST OF SILVERTON TO SLATON TO TAHOKA LINE BEFORE MAXIMUM HEATING. BELIEVE THUNDERSTORMS WILL HOLD OFF UNTIL WE GET CLOSE TO THE CONVECTIVE TEMP THAT IS NEAR 84 DEGREES. COULD SEE A SIMILAR SITUATION TO LAST NIGHT WITH ANOTHER MARGINALLY SEVERE EVENT. THE ONE FACTOR THAT IS SLIGHTLY BETTER IS THE MIDDLE LEVEL JET ENERGY THAT IS APPROACHING. WILL CONTINUE THE CHANCE OF SEVERE THUNDERSTORMS FOR THE LOW ROLLING PLAINS AND THE SLIGHT CHANCE OF THUNDERSTORMS ALONG AND NEAR THE CAPROCK. SHOULD SEE A SUNNY DAY ON WEDNESDAY AS THE DRY AIR MOVES FURTHER EAST IN RESPONSE TO A TROUGH MOVING OUT OF THE WESTERN US. APPEARS THAT WE SHOULD ONLY SEE AN INCREASE IN WIND SPEEDS BY THE AFTERNOON. WINDS LOOK TO STAY BELOW ADVISORY LEVELS BUT COULD REACH 20 TO 30 MPH SO WILL INSERT THE WINDY WORDING. LACK OF MOISTURE SHOULD PRECLUDE ANY DEVELOPMENT OF THUNDERSTORMS. RH VALUES MAY DROP LOW ENOUGH TO BE CONCERNED ABOUT A RED FLAG WARNING. STILL SOME QUESTION AS TO HOW HIGH WIND SPEEDS WILL GET IN THE AFTERNOON. WILL HOLD OFF ON A RED FLAG WATCH AND INFORM LATER SHIFTS OF THIS POTENTIAL. FCSTID=MM DAY TWO THROUGH SEVEN... SHORTWAVE TROF OVER THE CENTRAL PLAINS LATE WEDNESDAY WILL CONTINUE TO MOVE EASTWARD WITH NEAR ZONAL FLOW ACROSS THE REGION. A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY BECOMING QUASI-STATIONARY AND WASHING OUT OVER THE PERMIAN BASIN AND ALONG THE MOUNTAINS OF NEW MEXICO ON FRIDAY. THUS DRY CONDITIONS WEDNESDAY NIGHT THROUGH FRIDAY WITH SLIGHTLY COOLER TEMPERATURES. FLAT UPPER LEVEL RIDGE TO MOVE ACROSS THE REGION FRIDAY NIGHT AS A LOW OFF THE PACIFIC NORTHWEST MOVES SOUTH TO THE SOUTHERN CALIFORNIA COAST BY SATURDAY MORNING. LEE SIDE TROF/DRY LINE DEVELOPING NEAR THE TEXAS NEW MEXICO BORDER SATURDAY MORNING WILL MOVE EASTWARD DURING THE DAY. ALTHOUGH SOME DIFFERENCES IN MODELS ON HANDLING OF SHORTWAVE EJECTING OUT OF SOUTHERN CALIFORNIA INTO THE PLAINS WITH GFS AND CANADIAN MORE PROGRESSIVE. WILL ATTM TREND TOWARD THE GFS WHICH MOVES THE SHORTWAVE ACROSS THE CENTRAL PLAINS ON SUNDAY. WITH DRY LINE IN PLACE AND TROF MOVING ACROSS THE REGION WILL CONTINUE SLIGHT CHANCE THUNDERSTORMS SATURDAY AND SUNDAY. DRY AGAIN MONDAY AND TUESDAY AS THE SURFACE AND UPPER LEVEL LOWS MOVE TO THE NORTHEAST...ALSO COOLER AS A FRONT MOVES THROUGH THE REGION SUNDAY NIGHT. FCSTID = 08 FRIONA 50 84 45 77 / 10 00 00 00 TULIA 52 85 47 80 / 10 00 00 00 LUBBOCK 57 86 51 84 / 10 00 00 00 BROWNFIELD 58 86 53 86 / 10 00 00 00 CHILDRESS 60 86 53 81 / 30 00 00 00 ASPERMONT 63 86 56 85 / 30 00 00 00 .LUB...NONE.
TXZ021>044-300000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT TUE APR 29 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF A LINE FROM SILVERTON TO RALLS TO TAHOKA. THE SURFACE DRYLINE WILL SET UP THIS AFTERNOON ACROSS THE CENTRAL SOUTH PLAINS. AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF NEW MEXICO THIS AFTERNOON AND INCREASE MID AND UPPER LEVEL LIFT OVER THE SOUTH PLAINS AND ROLLING PLAINS. SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG AND EAST OF THE DRYLINE AND HAVE THE POTENTIAL TO BECOME SEVERE. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
BULLETIN - IMMEDIATE BROADCAST REQUESTED AREAL OUTLINE FOR SEVERE THUNDERSTORM WATCH NUMBER 20 NATIONAL WEATHER SERVICE LUBBOCK TX 235 PM CDT TUE APR 29 2003 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 180 FOR A PORTION OF THE EXTREME SOUTHERN TEXAS PANHANDLE THE SOUTH PLAINS AND LOW ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 800 PM CDT. IN THE PANHANDLE OF TEXAS THIS WATCH INCLUDES 4 COUNTIES...SWISHER...BRISCOE...CHILDRESS AND HALL IN WEST CENTRAL WESTERN TEXAS THIS WATCH INCLUDES 13 COUNTIES...MOTLEY...COTTLE...FLOYD...HALE...KING...DICKENS...CROSBY.. .LUBBOCK...KENT...STONEWALL...GARZA...LYNN AND TERRY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 235 PM CDT TUE APR 29 2003 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 180 FOR A PORTION OF THE EXTREME SOUTHERN TEXAS PANHANDLE THE SOUTH PLAINS AND LOW ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 800 PM CDT. IN THE PANHANDLE OF TEXAS THIS WATCH INCLUDES 4 COUNTIES...SWISHER...BRISCOE...CHILDRESS AND HALL IN WEST CENTRAL WESTERN TEXAS THIS WATCH INCLUDES 13 COUNTIES...MOTLEY...COTTLE...FLOYD...HALE...KING...DICKENS...CROSBY.. .LUBBOCK...KENT...STONEWALL...GARZA...LYNN AND TERRY
The Lubbock radar (KLBB), 15 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
12 hail. Local standard time, as filed.
The Mayor reported golfball size hail.
The Stonewall County Sheriff's Office reported baseball size hail.
The Stonewall County Sheriff's Office reported golfball size hail.
The Stonewall County Sheriff's Office reported golfball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349192, 5349185, 5349184, 5349183, 5349193, 5349186, 5349187, 5349188, 5349190, 5349189, 5349191, 5349249.